Kansas, 2003Lightning Strike in Kansas, August 29, 2003
August 29, 2003 · NWS ICT · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 12:47 AM CST, 25 minutes earlier.
Area forecast discussion, Aug 29, 12:47 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT FRI AUG 29 2003
...PRELIMINARY DISCUSSION...
FCST CONCERNS...
MESO/SYNOPTIC BNDRY PLACEMENT AND AFFECT ON TEMPS/CNVTV CHCS TODAY...
CNVTV TRENDS/QPF THRU THE WEEKEND ACRS THE SRN CWA...
MCS CONTS TO ROLL EWD ACRS SERN KS EARLY THIS MRNG, BRINGING WELCOME
RAFL TO PARTS OF THE CWA. XPCT CNVTN TO BEGIN TO WANE ARND SUNRISE
WITH LO LVL FLO/JET PROGD TO VEER OUT AND WKN A BIT AFT 12Z. LKLY TO
REALIZE HEATHY 1 TO 3 INCH RAINS IN THIS AREA, E AND SE OF ICT. OUTFLOW
BNDRY HAS ALREADY MOVD S INTO NRN OKLA, HOWEVER SUSPECT SYNOPTIC FNT
WL BCM MORE DEFINED TWD MIDDAY, SOMEWHERE ACRS CNTRL KS. MOIST 65-70F
DWPTS LOOK TO RMN ACRS MUCH OF THE CWA INVOF BNDRY TODAY, WITH
THINNING AND SOME BREAK OUT FM CNVTV DEBRI XPCTD BY THIS AFTN. THIS
SHOULD ALLOW FOR 10-15F DIURNAL RECOVERY, FOR MAXS INTO THE 80S. WL
THEREFORE TWEAK MAXS UP SVRL DEGREES ACRS THE CWA. WL STILL SHOW A
SLGT THERMAL TROF ACRS THE MID PTN OF THE CWA, FM HUT TO N OF CNU.
CHCS FOR CNVTN LOOK TO INCRS BY EVE/TNGT, WITH BEST CHCS/LKLY POPS
ACRS THE SRN CWA. DECENT H8-H7 LYR CNVGNC IS PROGD ACRS THIS AREA
WITH WK ELEVATED INSTBY. MAY SEE ANOTHER HEATHY QPF EVENT, ESPCLY
FOR THE SRN ROW OF COUNTIES. ALTHO CANNOT RULE OUT A FLASHY TYPE
EVENT FM RUNOFF, VRY DRY ANTECEDENT CONDS BFR TODAY, SUGGESTS A
FFA IS PROBLY NOT NEEDED AT THIS TIME.
SHRTWV TROF NOW OVR THE W, WL AFFECT THE AREA ON SAT, WITH SYNOPTIC
FNT PUSHING WELL S INTO OKLA. CHCS WL BEGIN TO DCRS FM N TO S ACRS
THE CWA INTO SAT NGT, HOWEVER MID LVL TROF/CNVGNC ZONE STILL PROGD
TO RMN ACRS THE SRN CWA WITH MRNGL MSTR/INSTBY. THEREFORE HAVE UPPED
POPS A BIT FM PRVS FCST. THE SLGTLY COOLER AIR WL CONT TO OOZE SWD
INTO THE CWA, WITH COMBO OF CLOUDS AND SCT PCPN PORTENDING TO COOLER
MAXS STILL, INTO UPR 70S MOST AREAS.
XPCT A GENL IMPROVING TREND IN WX CONDS TO CLOSE OUT THE HOLIDAY
WEEKEND, THOUGH PCPN CHCS LOOK TO HOLD IN FOR SERN KS ON SUNDAY
NOW, WITH SHRTWV STILL LINGERING ACRS THIS AREA. LTL CHG XPCTD TO
FCST FOR SUNDAY/MONDAY.
COMPLETE AFD AND PUBLIC GRIDS/ZFP OUT ARND 0845Z.
KED
.ICT...NONE.
Hazardous weather outlook, Aug 28, 8:35 PM CST, 4 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
935 PM CDT THU AUG 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
OCCASIONAL THUNDERSTORM ACTIVITY WILL CONTINUE TO AFFECT MUCH OF THE
REGION TONIGHT. THE LOW LEVEL JET IS EXPECTED TO INCREASE DURING THE
OVERNIGHT HOURS. THIS SHOULD KEEP THE THUNDERSTORM DEVELOPMENT GOING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. LOCALIZED
HEAVY RAINFALL AMOUNTS IS POSSIBLE FOR SOME OF THESE AREAS,
ESPECIALLY FOR LOCATIONS EAST OF THE KANSAS TURNPIKE. GUSTY
WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FROM FRIDAY
THROUGH SATURDAY. ISOLATED OCCURRENCES OF HAIL AND STRONG WINDS ARE
POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. LOCALLY
HEAVY RAINFALL WILL BE MORE OF A THREAT IN SOUTHEAST KANSAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING, ALONG AND WEST OF I-35, AND REGIONWIDE OVERNIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
CJ
In the hours before
Local storm report, Aug 28, 9:46 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1046 PM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM GYPSUM KS .75 INCH HAIL
08/28/03 SALINE REPORTED BY KSAL.Lightning, Montgomery
- When
- August 29, 1:12 AM CST
- Where
- Montgomery County, Independence
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Two homes struck. In the first, and more serious case, part of the home was set ablaze, with fire apparently spreading from the basement, up thru a laundry chute, then into the walls and attic of the home. The roof was also damaged, with most damage occurring toward the back of the home. Approximately six hours were required to extinguish the fire.In the second case, wiring was struck, igniting a small fire. Damage estimate: $100. Independence Daily contributed greatly to this narrative.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New York, August 29, 2003$400,000 · 70 kt wind · 1 event
- Tornado in New York, August 29, 2003$100,000 · F1 · 1 event
- Flash Flood and Hail in Ohio, August 29, 2003$250,000 · 0.88 in hail · 2 events
- Lightning Strike in Maryland, August 29, 2003$50,000 · 1 event
- Damaging Wind in New York, August 29, 2003$50,000 · 70 kt wind · 1 event
- Damaging Winds in New York, August 29, 2003$40,000 · 52 kt wind · 4 events
- Flash Flood in New Mexico, August 29, 2003$30,000 · 1 event
- Flash Flooding in Texas, August 29, 2003$15,000 · 8 events
- Flash Flood in Texas, August 29 to 30, 2003$20,000 · 1 event
- Flash Flooding and Heavy Rain in Kansas, August 29 to 30, 200312 events
- Damaging Wind in New York, August 29, 2003$15,000 · 55 kt wind · 1 event
- Lightning Strike in Utah, August 29, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378033.